Resource Library

Whether you have experienced a medication error in your organization or you are proactively implementing prevention strategies, you are not alone. Thousands of organizations worldwide have relied on ISMP's resources for institutional change to reduce errors on a daily basis. These resources are developed from ISMP's review of reports through its national error reporting programs, peer-reviewed articles in its publications, and/or consensus gathering summits on topics pertinent to specific errors  or hazards. ISMP offers a wide range of downloadable and easy to use resources. Many are free.

All Resources

Filter by type
PROBLEM : The tip caps on syringes pose a potential choking hazard to small children. Without proper disposal, these have been found in the bed covers or on bedside tables within reach of pediatric patients. Similar in size to a small toy piece, the caps may be ingested or aspirated if a child...
Problem: FDA recently received notification of a 6-year-old who died when administered 3,000 mg instead of 300 mg of CEREBYX (fosphenytoin). The child was admitted to emergency room with a head injury (fracture right temporal bone with small subdural hematoma) resulting from a fall. When the child...
PROBLEM: People with food allergies know that danger lurks in unlikely places, but few give much consideration to their medications. Moreover, their health providers may be unaware of important information that could prevent allergic reactions. For example, few health professionals are aware that...
At first glance, medication error rates may seem ideal for benchmarking. Yet, we must question the wisdom of applying the benchmarking concept to the medication use process when the focus is on error rates. The true incidence of medication errors varies, depending heavily on the rigor with which the...
In 1997, there were some great strides forward as well as a few steps back in medication error prevention. We felt that recognition was due for both, and so, without further ado, here are ISMP's top CHEERS and JEERS: CHEERS to the pharmaceutical companies responsive to product labeling, packaging,...
Problem: We have received several reports about incidents where, because containers were not labeled, patients received incorrect products. In the first incident, a 37-year-old male patient's genitals were severely burned when his university hospital-based physician mistakenly applied T.B.Q.® (a...
The January 31, 1996, issue of ISMP Medication Safety Alert! discussed the case of a 7-year old boy who died following what should have been routine surgery to remove scar tissue and a benign tumor from his left ear. Further details and the hospital's reaction to the devastating news that a...